Do all BPH drugs reduce semen production?

For the past several years, I used finasteride (Proscar) to treat my BPH. Although the drug reduced the size of my prostate, my body’s production of semen has diminished considerably. After talking with my urologist, I recently started taking dutasteride (Avodart) instead. Will the switch help?

Marc Garnick, M.D., Editor in Chief of  Harvard Medical School’s Annual Report on Prostate Diseases, says:

What you are experiencing is, I think, relatively common with both finasteride and dutasteride, although the drug manufacturers report that this side effect is uncommon. Following a four-year, placebo-controlled study of finasteride, the makers of Proscar noted that 3.7% of the 1,524 patients taking the drug reported decreased ejaculate volume in the first year; fewer patients reported this problem in subsequent years. Other tests to evaluate semen in healthy male volunteers found a 22.1% median decrease in ejaculate volume. Avodart’s manufacturer also evaluated semen from 27 healthy volunteers who took that drug for a year. On average, their ejaculate volume decreased by 26%.

Because pharmaceutical companies conduct clinical trials under different conditions, we can’t compare their results. But a randomized, placebo-controlled, head-to-head study of both drugs published in the Journal of Clinical Endocrinology and Metabolism in May 2007 yielded similar data. Among the 73 participants who completed the trial, average semen volume dropped by 21.1% in men taking finasteride, and by 24% in those taking dutasteride over six months. Keep in mind that these numbers are averages and not necessarily what one particular person will experience.

Keep in mind, too, that even though these drugs are prescribed for the same condition, they work a bit differently. You might experience a more noticeable drop in semen volume with one drug than another. Try dutasteride and see what happens. You can always switch back to finasteride.

SOURCE: Amory JK, Wang C, Swerdloff RS, et al. The effect of 5-Alpha-Reductase Inhibition with Dutasteride and Finasteride on Semen Parameters and Serum Hormone in Healthy Men. Journal of Clinical Endocrinology and Metabolism 2007;92:1659–65. PMID: 17299062.

Originally published Jan. 1, 2008; Last reviewed April 18, 2011

Comments
13
health jobs

Thanks for giving us detail about the two drugs which can be used, my partner used finasteride and his volume was down more than 30%…

Zack Ansari

It seems I lost over 70 percent of semen production taking
the above to medications. I have been taking these medications the last four month.

Any recommendations?

Terry

I can attest that stopping the drug, even for just a few days, will cause your volume to return to normal. Mine has every time I’ve done this and so far my blood test results are still fine, probably because I return to taking it. Low sperm volume is hard to accept for me anyway.

john

Unless you’re trying to conceive a baby, what on earth does it matter what volume of semen you produce?

Anyway someone who is at the age of having prostate problems is very unlikely to want to be having a baby.

Alan

Yes I agree ,if you don’t want babies.

But it makes some men think they are less of
a man because your not producing the same amount on ejaculation.
This is how I feel and sensation is not the same because of it.

Rick Bushaw

Babies or no babies it just feels so good to be able to ejaculate a good amount of semen when you have a orgasm, If you do not agree with me then you are not a man..

Alan Collings

Similarly I agree with Rick Bushaw regards semen volume.
I was on Tamsulosin and Finasteride together for around 8 Months and it really affected my. Ability to get erect or feel like I wanted sex. I am now only on Finasteride due to not tolerating the side effect of Tamsulosin. Too much to bare!.

Bernie

I started on 5 mg of finasteride. Within a week of taking it consistently my volume was gone! Gone! Nothing. Nada! Scared the xxxx out of me. Going to talk to my doctor. This just freaked me out. Hard to think about not having a normal orgasm thinking about this side effect. I thought that if had a reduction in volume I was sure I could live with it, but given this, I,just might be the one that contracts the more aggressive form of prostate cancer this medication can cause. No thanks!

Bernie

This is an update to my post of March 23, 2017. Since stopping the finasteride, my volume has returned but not like before. Volume is low and I’m not taking it any more. I read somewhere that even if you stop taking it, you do not return to normal. Anyway, I thought I would update this. Good luck.

John Feazel

I’ve been taking dutasteride for years. Semen volume decreased rapidly. Went to all but nothing. For some unexplained reason, prodcing a bit more lately, but still way, way below “normal.”

John Thompson

10 days in to taking both Finasteride and Tamsulosin i cant ejaculate at all. Dont know if its worth taking what with the other side effects like slight headache for about 30 mins after taking Finasteride and dizziness. I havent to see the doctor for another 5 weeks but I am considering stopping them both until then as orgasm and ejaculation are important to me even although I am 65.

Anthony

My doctor prescribed Tamsulosin and my ejaculation stopped completely in three days. He switched me to Finasteride and, it stopped again in three days. Now, what used to be a cannon shot has become a sniveling dribble. I have stopped taken both and will try the herbal remedies.

Post a Comment

This blog aims to provide reliable information as well as healthy dialog about the topics covered. We reserve the right to remove comments for any reason, particularly those that do not relate directly to the contents of this post, are commercial in nature, contain objectionable or inappropriate material, or otherwise violate our Privacy Policy. Comments on this blog do not represent the views of our editors or Harvard University, and have not been checked for accuracy. All comments submitted to this site become the non-exclusive property of Harvard University.